Nebraska, 2007

Damaging Winds in Nebraska, September 29, 2007

September 29, 2007 · NWS GID · 4 events in 3 counties and zones

Thunderstorms rumbled across a section of south central Nebraska and produced 60 mph winds. The storms began around Cambridge where a large tree was toppled in the wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms rumbled across a section of south central Nebraska and produced 60 mph winds. The storms began around Cambridge where a large tree was toppled in the wind. The thunderstorms spread east across Furnas, Phelps and Dawson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 29, 6:30 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 29, 6:30 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
730 PM CDT SAT SEP 29 2007

.AVIATION...MAJOR ISSUE WILL BE WIND FOR THE ENTIRE FORECAST. THE
WIND WILL REMAIN STRONG THROUGHOUT THE FORECAST. FIRST FROM THE
SOUTH TONIGHT AS THUNDERSTORMS EVENTUALLY DEVELOP DURING THE
OVERNIGHT HOURS AHEAD OF AN APPROACHING COLD FRONT. THEN THE WIND
WILL MAKE A SHARP CHANGE IN DIRECTION TO THE WEST AND NORTHWEST
WHEN THE COLD FRONT COMES THROUGH SUNDAY MORNING. LOWERED
VISIBILITIES TO ACCOUNT FOR THUNDERSTORM ACTIVITY OVERNIGHT. ALSO
ADDED A CHANCE OF SHOWERS ON SUNDAY FROM WRAP AROUND MOISTURE WITH
A CHANCE AT INCREASED WIND SPEEDS BEING BROUGHT TO THE SURFACE WITH
THE AID OF THE POSSIBLE SHOWERS. DO NOT EXPECT VISIBILITY TO
DECREASE MUCH IF AT ALL WITH THESE SHOWERS AND THE WIND SPEEDS AND
SHOWERS SHOULD BE ON THE WANE TOWARD THE VERY END OF THE
FORECAST.

&&

.PREV DISCUSSION... /ISSUED 423 PM CDT SAT SEP 29 2007/

AVIATION...UPDATED WHAT WILL LIKELY BE THE LAST TWB FORECAST TO
INCLUDE SURFACE WINDS...SINCE SUSTAINED WIND SPEEDS ARE 25KTS OR
GREATER.

PREV DISCUSSION... /ISSUED 306 PM CDT SAT SEP 29 2007/

SHORT TERM...TONIGHT THROUGH 12Z MONDAY. MAIN FORECAST CONCERN IS
CHANCE FOR THUNDERSTORMS TONIGHT THROUGH SUNDAY MORNING AND
TEMPERATURES.

MOSTLY CLOUDY SKIES HAVE CONTINUED ACROSS THE FORECAST AREA THROUGH
THE DAY...BUT THE SLOWER HEATING HAS NOT DONE MUCH TO SLOW THE
WINDS. WINDS HAVE INCREASED TO WIND ADVISORY CRITERIA FOR MOST OF
THE FORECAST AREA AT SOME TIME DURING THE DAY. WILL ALLOW THE WIND
ADVISORY TO CONTINUE INTO THE EVENING.

A STRONG UPPER TROUGH WILL START TO MOVE INTO THE REGION LATE THIS
EVENING. CONVECTION IS STARTING TO DEVELOP ALONG A COLD FRONT IN THE
ROCKIES AND WILL MOVE TO THE EAST AS THE COLD FRONT MOVES EAST.
EXPECT THAT THERE WILL BE SOME CONVECTION ALONG A DRY LINE/LEE
TROUGH THIS AFTERNOON/EVENING. EXPECT THAT MOST OF THE THUNDERSTORMS
WILL REACH THE FORECAST AREA THIS EVENING. MODELS HAVE SOME
DIFFERENCES IN THE LOCATION OF THE PRECIPITATION THIS EVENING. THE
NAM LIFTS THE LOW TO THE NORTH AND KEEPS PRECIPITATION MOSTLY OUT OF
THE FORECAST AREA...ON THE OTHER HAND...THE GFS BRINGS THE
PRECIPITATION ACROSS THE FORECAST AREA. AM FOLLOWING THE GFS MORE
WITH PRECIPITATION ACROSS THE AREA...BUT EXPECT THAT THE BEST CHANCE
WILL BE IN THE NORTHERN PART. WILL HANG ONTO THE THUNDERSTORMS
THROUGH THE MORNING. THE UPPER TROUGH AND THE SURFACE FRONT SHOULD
BE THROUGH THE FORECAST AREA BY AROUND NOON AND THE THUNDERSTORMS
SHOULD END BY THEN.

WINDS WILL CONTINUE TO BE FAIRLY STRONG THROUGH THE NIGHT TONIGHT
AND WILL PROBABLY PICK UP SOME TOMORROW MORNING FOR A TIME. A COOL
SURFACE HIGH PRESSURE SYSTEM BUILDS INTO THE FORECAST AREA SUNDAY
AFTERNOON AND NIGHT. THIS SHOULD START TO CLEAR SKIES THROUGH THE
EVENING AND ALLOW FOR WINDS TO DIMINISH. THE MOSTLY CLEAR SKIES AND
LIGHT WINDS WILL ALLOW TEMPERATURES TO COOL.

LONG TERM...12Z MON THRU SAT. THERE ARE TWO TIMES OF CONCERN FOR
PRECIP IN THE PERIOD.  FIRST IS ON MONDAY NIGHT AND TUESDAY. GOOD
WAVE MOVING THROUGH FAST FLOW AND AMPLE LOW LEVEL MOISTURE WILL
BRING DECENT CHANCES FOR PRECIP ACROSS THE FORECAST AREA. CHANCES
BEGIN AFTER 00Z TUES AS DYNAMICS WORK INTO THE AREA.  BEST CHANCES
WILL BE FROM 12Z TO 18Z MAINLY ACROSS EASTERN AREAS WHERE
DYNAMICS...MOISTURE AND FRONTAL PASSAGE COMBINE. KEPT POPS BELOW
LIKELY CATEGORY BUT THIS WILL NEED TO BE WATCHED AS TIME PROGRESSES.
MODELS CURRENTLY ARE PRETTY MUCH TOGETHER ON THIS SYSTEM SO IF THAT
HOLDS...WOULD EXPECT BETTER LOCATION OF HIGHER POPS AND TIMING OF
PRECIP START/STOP.  ALSO WENT WITH MODERATE INTENSITY OF PRECIP
DURING THIS PERIOD AS PRECIP WATER AMOUNTS INCREASE TO NEAR 2
INCHES. QPF GRIDS ALSO REFLECT THIS.

NEXT SYSTEM TO BE AT THE END OF THE PERIOD AS NEXT SYSTEM MOVES
THROUGH. NEW GFS IS PROGRESSIVE WITH THE UPPER WAVE RATHER THAN
HOLDING IT BACK LIKE THE 06Z RUN DID. THIS LOOKS TO BE GOOD WITH
FAIRLY FAST UPPER FLOW. 00Z ECMWF ALSO MOVED DECENT SYSTEM THROUGH.
TIMING AND MOISTURE AMOUNTS WILL BE KEY ON THIS.  WITH FRONT IN THE
AREA AND SOME DYNAMICS...DO SEE NEED FOR LOW POPS IN THE EASTERN
ZONES OF THE FORECAST AREA.

BETWEEN SYSTEMS...WEATHER TO BE QUIET AND NEAR SEASONAL. DAYTIME
HIGHS IN THE 70S AND LOWER 80S AND NIGHT TIME LOWS IN THE UPPER 40S
TO MIDDLE 50S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KSZ005>007-
     017>019.

&&

HEINLEIN
Hazardous weather outlook, Sep 29, 7:36 PM CST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
836 PM CDT SAT SEP 29 2007

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301215-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
836 PM CDT SAT SEP 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

A THREAT OF SEVERE THUNDERSTORMS WILL EXIST MAINLY AFTER
MIDNIGHT. THE PRIMARY HAZARD FROM THESE STORMS WILL BE DAMAGING
WINDS UP TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS REMAIN POSSIBLE SUNDAY MORNING. DAMAGING WINDS UP
TO 60 MPH ARE POSSIBLE SUNDAY MORNING. AN ADDITIONAL CHANCE OF
THUNDERSTORMS WILL EXIST MONDAY NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED...MAINLY AFTER MIDNIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HEINLEIN

In the hours before

Special weather statement, Sep 29, 9:21 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1021 PM CDT SAT SEP 29 2007

NEZ060-072-082-300400-
DAWSON-FURNAS-GOSPER-
1021 PM CDT SAT SEP 29 2007

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DAWSON...FURNAS AND GOSPER COUNTIES...

AT 1018 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG TO SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM CURTIS TO
INDIANOLA TO 11 MILES SOUTHWEST OF OBERLIN...AND MOVING NORTHEAST AT
60 MPH.

* THUNDERSTORMS WILL BE NEAR...
  CAMBRIDGE BY 1035 PM CDT
  FARNAM BY 1040 PM CDT
  GOTHENBURG BY 1045 PM CDT
  WILSONVILLE BY 1050 PM CDT
  HENDLEY BY 1055 PM CDT

.

PEOPLE IN DAWSON...FURNAS AND GOSPER COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE
INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

HEINLEIN

The radar

The Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Furnas

When
September 29, 9:43 PM CST
Where
Furnas County, Cambridge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.280, -100.170

Thunderstorm Wind, Dawson

When
September 29, 10:10 PM CST
Where
Dawson County, Lexington
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.780, -99.730

Thunderstorm Wind, Furnas

When
September 29, 10:18 PM CST
Where
Furnas County, Hendley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.130, -99.970

Thunderstorm Wind, Phelps

When
September 29, 10:55 PM CST
Where
Phelps County, Holdrege
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.450, -99.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55691, 55692, 55693, 55694.